Certain hay fever drugs may increase the risk of dementia, says new study
We’ve nearly reached the end of April, and while the warmer weather will be a delight to most people, it signals the point where my nose becomes a ticking time bomb. I’m not alone – according to the NHS, around one in five people suffer from some degree of hay fever and develop a distrust for bees, plants or both.
Certain anticholinergic drugs offer some kind of short-term relief to hay fever and other allergies, but a new study from America suggests that regular use could have could have serious long-term consequences: brain damage and dementia in the elderly.
This is not actually new information: last year a study from the University of Washington brought attention to the link, cautiously explained by the NHS here, but the new study from Indiana University School of Medicine offers some insights as to why certain drugs may cause issues for the elderly.
Using brain-imaging technology, researchers found that, among elderly patients, those taking drugs that block acetylcholine (a neurotransmitter) for an average of two-and-a-half years had reduced brain sizes and a lower metabolism than those not taking the drugs.
The study followed a total of 451 pensioners, and the 60 who had taken the drugs on a regular basis suffered from weaker performance than their older rivals on short-term memory exercises and various tests of executive function.
“These findings provide us with a much better understanding of how this class of drugs may act upon the brain in ways that might raise the risk of cognitive impairment and dementia,” commented Shannon Risacher, assistant professor of radiology and imaging science, who was the first author on the paper.
“Given all the research evidence, physicians might want to consider alternatives to anticholinergic medications if available when working with their older patients,” she added.
It’s important to note that not all allergy medicines are anticholinergic. Claritin, for example, isn’t, while Piriton is, but its follow-up Piriteze isn’t – it can get confusing, especially as different markets sometimes have different ingredients. But even if they were, stopping taking regular medication suddenly can cause its own problems. If you’re concerned about your or an elderly relative’s medication, it’s definitely worth consulting your doctor.
READ NEXT: Blue light forces mice with Alzheimer’s to recover lost memories
Images: NathanMac87 and Ben Crowe used under Creative Commons
Disclaimer: Some pages on this site may include an affiliate link. This does not effect our editorial in any way.